Asymmetric Fractionally Integrated Volatility Modelling of Asian Equity Markets under the Subprime Mortgage Crisis
Cheong Chin,
Ng Sew Lai,
Nurul Afidah Mohmad Yusof and
Khor Chia Ying
Journal of Quantitative Economics, 2012, vol. 10, issue 1, 70-84
Abstract:
The fractionally integrated asymmetric power autoregressive conditional heteroscedasticity model has successfully captured the empirical stylized facts such as the leverage effect, power transformation and long memory in the foreign exchange markets. This study further explores the applicability of this model in the Asian equity markets under the impact of the 2008 United States subprime mortgage crisis. The empirical stylized facts of the markets are examined before and after the Lehman Brothers filed for bankruptcy protection in year 2008. The important findings of this empirical study are as follows: First, majority of the Asian equity markets are more appropriate in conditional variance representation than conditional standard deviation based on their power transformation results. Second, all the equity markets’ leverage effect and magnitude appear to increase after the failing of the Lehman Brothers. Third, most of the long memory volatility intensities have the tendencies of declining across the crisis periods. From the explanation of heterogeneous market hypothesis, majority of the Asian mature markets become more efficient after the bankruptcy of Lehman Brothers whereas emerging markets with no direct investment may be affected by other factors such as political crisis or domestic economic issues and appeared to indicate fluctuating and descending long memory.
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://www.jqe.co.in/journals/jqe_v_10_n1_5.pdf (application/pdf)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jqe:jqenew:v:10:y:2012:i:1:p:70-84
Ordering information: This journal article can be ordered from
Managing Editor, Journal of Quantitative Economics, Indira Gandhi Institute of Development Research (IGIDR), Gen. A.K. Vaidya Marg, Goregaon (E), Mumbai 400 065 , INDIA
http://www.jqe.co.in/
Access Statistics for this article
Journal of Quantitative Economics is currently edited by A. L. Nagar (Editor-in-Chief), D. M. Nachane (Managing-Editor) and G. Mythili (Joint Managing Editor)
More articles in Journal of Quantitative Economics from The Indian Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by D. M. Nachane () and ().